Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 1, NWS Raleigh, NC

February 22, 2003Anson County, Stanly County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Feb 22, 2003, 10:39 AM EST for Anson County, Stanly County, North Carolina. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 22, 2003, 10:39 AM EST (15:39 UTC)
Expired
Feb 22, 2003, 11:30 AM EST
In force
51 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

Counties Anson County, NC, Stanly County, NC

The radar

The Columbia radar (KCAE), 151 km from the middle of the area, began a volume at 15:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 22, 9:45 AM ESTTornado WatchSPC6 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 3.7 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2003-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2003-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 705 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
483 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
705 m²/s²
0-3 km storm-relative helicity
845 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

788 
WUUS52 KRAH 221539
SVRRAH
NCC007-167-221630-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
1038 AM EST SAT FEB 22 2003

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ANSON COUNTY IN CENTRAL NORTH CAROLINA
  STANLY COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 1130 AM EST

* AT 1038 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM ALONG A LINE EXTENDING FROM 16 MILES           
  NORTHWEST OF LOCUST TO 22 MILES SOUTHWEST OF STANFIELD...MOVING    
  NORTHEAST AT 90 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  ALBEMARLE
  LOCUST

DAMAGING WINDS IN EXCESS OF 58 MILES AN HOUR ARE EXPECTED FROM THIS
STORM. THESE WINDS BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE
MOBILE HOMES AND BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 PM EST SATURDAY AFTERNOON
FOR CENTRAL NORTH CAROLINA.

LAT...LON 3542 8067 3481 8085 3486 8013 3552 8015

$$

DGS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 10:00 AM EST, 39 minutes earlier.

Area forecast discussion, Feb 22, 10:00 AM EST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1000 AM EST SAT FEB 22 2003

UPDATE TO HEADLINE THE TORNADO WATCH AND TWEAK THIS AFTERNOONS
WORDING. REMAINDER UNCHANGED.

.RAH...TORNADO WATCH FOR CENTRAL NORTH CAROLINA THROUGH 400 PM.

MLM
Hazardous weather outlook, Feb 22, 5:23 AM EST, 5 hours 16 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-221220-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
523 AM EST SAT FEB 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY

THERE IS A RISK OF SEVERE THUNDERSTORMS OVER CENTRAL NORTH
CAROLINA TODAY...MAINLY THIS AFTERNOON AND EVENING.
.HAZARDOUS WEATHER DETAILS...
WIDESPREAD SHOWERS ALONG WITH SCATTERED TO NUMEROUS THUNDERSTORMS ARE
EXPECTED TO MOVE ACROSS CENTRAL NORTH CAROLINA TODAY...MAINLY THIS
AFTERNOON AND EVENING. THERE IS A RISK FOR SEVERE THUNDERSTORMS
ACROSS ALL OF CENTRAL NORTH CAROLINA...THE THREAT OF SEVERE
THUNDERSTORMS WILL BE THE GREATEST OVER THE SOUTHERN SECTIONS WHERE
THERE IS A MODERATE RISK...ALONG AND SOUTH OF A LINE FROM
ALBEMARLE...CARTHAGE...SANFORD...LILLINGTON...TO SMITHFIELD TO
ROCKY MOUNT WILSON.
THE MAIN THREAT FROM THE THUNDERSTORMS WILL BE DAMAGING STRAIGHT
LINE WINDS.  THESE WINDS MAY GUSTS AS HIGH AS 55 TO 65 MPH...DOWNING
TREE LIMBS AND POWERLINES AND POSSIBLY SOME PROPERTY DAMAGE.
ADDITIONALLY SOME OF THUNDERSTORMS COULD PRODUCE TORRENTIAL
DOWNPOURS WHICH MAY LEAD TO SOME LOCALIZED AND URBAN FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ACROSS PORTIONS OF CENTRAL
NORTH CAROLINA TODAY...POSSIBLY STARTING AS EARLY 11 AM IN THE TRIAD
REGION.  SPOTTERS ARE ENCOURAGED TO REPORT THREATENING WEATHER OF
ANY KIND TO THE NATIONAL WEATHER SERVICE.

RA

In the hours before

Special weather statement, Feb 22, 4:47 AM EST, 5 hours 52 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-221700-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
447 AM EST SAT FEB 22 2003

...THERE IS A RISK OF SEVERE THUNDERSTORMS AND STRONG WINDS OVER
CENTRAL NORTH CAROLINA TODAY...MAINLY THIS AFTERNOON AND EVENING...

.SKYWARN SPOTTERS...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ACROSS PORTIONS OF CENTRAL
NORTH CAROLINA TODAY...POSSIBLY STARTING AS EARLY 10 AM IN THE
TRIAD REGION.  SPOTTERS ARE ENCOURAGED TO REPORT THREATENING WEATHER
OF ANY KIND TO THE NATIONAL WEATHER SERVICE.

.SYNOPTIC PATTERN...
A WARM FRONT ACROSS THE LOWER GULF WILL MOVE NORTH ACROSS THE REGION
THIS MORNING...FOLLOWED BY A A STRONG LOW PRESSURE SYSTEM LIFTING
NORTHEAST FROM THE LOWER GULF COAST REGION  INTO THE OHIO RIVER
VALLEY LATER TODAY. INCREASINGLY WARM AND MOIST AIR WILL FEED INTO
CENTRAL NORTH CAROLINA FROM THE SOUTH TODAY AS A STRONG COLD FRONT
APPROACHES FROM THE WEST...CROSSING THE STATE OVERNIGHT.

.HAZARDOUS WEATHER DETAILS...
WIDESPREAD SHOWERS ALONG WITH SCATTERED TO NUMEROUS THUNDERSTORMS ARE
EXPECTED TO MOVE ACROSS CENTRAL NORTH CAROLINA TODAY...MAINLY THIS
AFTERNOON AND EVENING. THERE IS A RISK FOR SEVERE THUNDERSTORMS
ACROSS ALL OF CENTRAL NORTH CAROLINA...THE THREAT OF SEVERE
THUNDERSTORMS WILL BE THE GREATEST OVER THE SOUTHERN SECTIONS WHERE
THERE IS A MODERATE RISK...ALONG AND SOUTH OF A LINE FROM
ALBEMARLE...CARTHAGE...SANFORD...LILLINGTON...TO SMITHFIELD TO
ROCKY MOUNT WILSON.
THE MAIN THREAT FROM THE THUNDERSTORMS WILL BE DAMAGING STRAIGHT
LINE WINDS.  THESE WINDS MAY GUSTS AS HIGH AS 55 TO 65 MPH...DOWNING
TREE LIMBS AND POWERLINES AND POSSIBLY SOME PROPERTY DAMAGE.
ADDITIONALLY SOME OF THUNDERSTORMS COULD PRODUCE TORRENTIAL
DOWNPOURS WHICH MAY LEAD TO SOME LOCALIZED AND URBAN FLOODING.

THE THREAT OF SEVERE STORMS COULD START IN THE WESTERN PIEDMONT
COUNTIES INCLUDING THE TRIAD AREA AS EARLY AS LATE MORNING AND
PERSIST INTO THE MID AFTERNOON HOURS THEN DIMINISH.  FOR THE
REMAINDER OF THE PIEDMONT AS WELL AS THE SANDHILLS AND COASTAL PLAIN
INCLUDING THE TRIANGLE AREA...FAYETTEVILLE...ROCKY MOUNT AND
GOLDSBORO...THE THREAT OF SEVERE STORMS WILL BE GREATEST BETWEEN 2
PM AND 8 PM.

BEGINNING THIS MORNING MAINLY FROM MID MORNING ON...LAW ENFORCEMENT
AGENCIES... EMERGENCY MANAGEMENT OFFICIALS...AND RESIDENTS OF
CENTRAL NORTH CAROLINA SHOULD CLOSELY MONITOR THE LATEST STATEMENTS
AND THE LOCAL WEATHER CONDITIONS. GO OVER PREPAREDNESS PLANS NOW
BEFORE SEVERE WEATHER WATCHES OR WARNINGS ARE ISSUED...AND BEFORE
SEVERE WEATHER IS SPOTTED IN YOUR AREA.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST
INFORMATION FROM THE NATIONAL WEATHER SERVICE.

RA
Special weather statement, Feb 22, 10:27 AM EST, 12 minutes before
NCZ021-022-038-221700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1027 AM EST SAT FEB 22 2003

...A TORNADO WATCH IS IN EFFECT UNTIL 400 PM...

...VERY HEAVY SHOWERS MAY PRODUCE LOCALIZED FLOODING LATE THIS
MORNING IN THE TRIAD AREA...

THUNDERSTORMS AND VERY HEAVY SHOWERS WILL CONTINUE TO MOVE OVER THE
NORTHWEST PIEDMONT ALONG AND NORTH OF INTERSTATE 85 THROUGH NOON.
THIS INCLUDES THE TRIAD AREA.

RADAR ESTIMATES THAT UP TO AN INCH OF RAIN HAS FALLEN DURING THE
PAST HOUR SOUTHWEST OF HIGH POINT IN THE THOMASVILLE AND LEXINGTON
AREAS. ADDITIONAL RAINFALL WILL RANGE UP TO AN INCH PER HOUR THROUGH
NOON TODAY. FLOODING WILL THUS BE POSSIBLE...ESPECIALLY IN URBAN
AREAS... INCLUDING WINSTON SALEM...GREENSBORO...HIGH POINT...
THOMASVILLE AND LEXINGTON.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 11:09 AM ESTSevere Thunderstorm WarningRAHMontgomery, Randolph36 min
Feb 22, 11:21 AM ESTFlash Flood WarningRAHForsyth, Guilford54 min
Feb 22, 11:36 AM ESTSevere Thunderstorm WarningRAHAlamance, Chatham24 min
Feb 22, 11:43 AM ESTTornado WarningRAHAlamance, Randolph32 min
Feb 22, 11:55 AM ESTSevere Thunderstorm WarningRAHChatham, Orange35 min
Feb 22, 12:05 PM ESTTornado WarningRAHDurham, Orange25 min
Feb 22, 12:11 PM ESTFlash Flood WarningRAHDavidson, Forsyth, Guilford3 hr
Feb 22, 12:22 PM ESTTornado WarningRAHGranville23 min
Feb 22, 12:26 PM ESTSevere Thunderstorm WarningRAHLee, Moore34 min
Feb 22, 12:33 PM ESTSevere Thunderstorm WarningRAHWake42 min
Feb 22, 12:39 PM ESTTornado WarningRAHVance36 min
Feb 22, 12:54 PM ESTSevere Thunderstorm WarningRAHWarren36 min
Feb 22, 1:57 PM ESTSevere Thunderstorm WarningRAHNash33 min
Feb 22, 2:12 PM ESTSevere Thunderstorm WarningRAHEdgecombe, Wilson33 min
Feb 22, 3:03 PM ESTSevere Thunderstorm WarningRAHSampson27 min
Feb 22, 3:24 PM ESTSevere Thunderstorm WarningRAHWayne36 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.